These people also increase their likelihood of suffering from withdrawal. Withdrawal occurs when a person who becomes dependent on Xanax suddenly stops taking it. Without Xanax, a dependent person can’t function or feel normal, and they experience physical pain and psychological problems. Compared to other benzodiazepines, Xanax has some of the most dangerous withdrawal symptoms. Xanax leaves the body more quickly than longer-acting benzodiazepines. This can cause sudden and severe withdrawal. Even the extended-release version of Xanax causes stronger withdrawal symptoms than many other benzodiazepines.
Signs and Symptoms of Withdrawal
Xanax is a short-acting benzodiazepine. This means that the effects of the drug are present for a relatively short duration when compared to longer-acting benzos. This means that the onset of symptoms will be relatively quick—beginning within two days after last use and last for up to a month. In contrast, the timeframe for withdrawal symptoms from long-acting benzos may be delayed up to a week after last use and continue for two months.
There may be few externally observable signs of Xanax withdrawal, as many of the symptoms will be subjectively experienced by the user himself. These effects of Xanax withdrawal include:
- Depressed mood.
- Inability to sleep.
- Inability to pay attention.
- Muscle aches and tension.
Difficulty in Stopping Xanax Use
Understanding the above information may make a person who is struggling with Xanax addiction want to stop the drug immediately. However, there are several problems with doing so. The first is simply that the body will continue to crave more of this medication in order to feel functional. The person may not want to stop taking the drug, because the feeling of being on the drug is comfortable. This is the reward side of addiction; the person feels better on the drug, and therefore wants to keep taking it. On the other side are the consequences of withdrawal. If the person stops or even decreases the dose, the body reacts by making the person feel worse. The withdrawal symptoms that arise when a person tries to stop taking Xanax or other benzos are unpleasant.
The Detox Process
Professional or medically supervised detoxification is a set of treatment interventions meant to increase the comfort and safety of someone withdrawing from a substance. For someone withdrawing from Xanax, the safest form of detoxification is an extended taper where the substance is given in steadily decreasing amounts over a period of time. The taper may prove more difficult in the case of a short-acting benzo like Xanax, so depending on the level of use, the individual may be first switched to a long-acting benzo before the taper begins. This stabilization phase helps to better manage symptoms by creating more consistent, easier-to-taper levels of benzodiazepines in the body. In some cases, the patient may be switched to a long-acting barbiturate, like phenobarbital prior to initiation of a taper protocol.
If you’re taking more doses of Xanax than before to feel the same effects, it’s likely that you will experience symptoms of withdrawal if you stop taking the drug. The sudden effects of withdrawal from Xanax require a carefully supervised, medical detox. Many inpatient and outpatient treatment programs offer detox as the first step in treatment. These programs can help Xanax users beat their physical dependence on the drug, while also addressing the psychological side of addiction.